Alert archive / California / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 5, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 2, 2013, 4:56 PM PDT for Siskiyou County, California; Klamath County, Oregon. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2013, 4:56 PM PDT (23:56 UTC)
- Expired
- Jul 2, 2013, 5:30 PM PDT
- In force
- 34 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
Counties Siskiyou County, CA, Klamath County, OR
The radar
The Medford radar (KMAX), 84 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -631 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
507 WUUS56 KMFR 022356 SVRMFR CAC093-ORC035-030030- /O.NEW.KMFR.SV.W.0005.130702T2356Z-130703T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 456 PM PDT TUE JUL 2 2013 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SISKIYOU COUNTY IN NORTHERN CALIFORNIA... EXTREME SOUTH CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON... * UNTIL 530 PM PDT * AT 451 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOWER KLAMATH WILDLIFE REFUGE...OR 19 MILES SOUTH OF KLAMATH FALLS...AND MOVING NORTH AT 5 MPH INTO KLAMATH COUNTY TOWARD MERRILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND LIGHTNING. PEOPLE OUTSIDE SHOULD SEEK SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...NEARLY CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4205 12174 4202 12158 4187 12166 4193 12182 TIME...MOT...LOC 2354Z 199DEG 5KT 4196 12169 $$ FB
1 follow-up statement
429 WWUS56 KMFR 030030 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 530 PM PDT TUE JUL 2 2013 CAC093-ORC035-030038- /O.EXP.KMFR.SV.W.0005.000000T0000Z-130703T0030Z/ SISKIYOU CA-KLAMATH OR- 530 PM PDT TUE JUL 2 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL KLAMATH AND NORTHEASTERN SISKIYOU COUNTIES WILL EXPIRE AT 530 PM PDT... THE THUNDERSTORM HAS WEAKENED. THE STORM WILL STILL PRODUCE A FEW LIGHTNING STRIKES AS IT MOVES TOWARD MERRILL IN SOUTHERN OREGON. LAT...LON 4205 12174 4202 12158 4187 12166 4193 12182 TIME...MOT...LOC 0028Z 199DEG 5KT 4200 12167 $$ FB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:05 PM PDT, 51 minutes earlier.
Area forecast discussion, Jul 2, 4:05 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
405 PM PDT TUE JUL 2 2013
.DISCUSSION...COVECTION IS ACTIVE IN THE AREAS CURRENTLY FORECAST
WITH CELLS BUILDING IN WESTERN SISKIYOU COUNTY...AND CELLS FROM
THE MT SHASTA AREA AND THE EAST SIDE ARE CONTINUING TO BUILD
WITH BOLTS DROPPING AT THIS TIME. TODAY HAS THE GREATEST AMOUNT OF
PRECIPITABLE WATER OVER THE REGION WITH VALUES IN THE 1.2 TO 1.4
RANGE. TOMORROW THE MODELS PUT THE PRECIP IN THE 1.1 RANGE...BUT
WITH TODAY'S PRECIP AND CONTINUED SURFACE HEATING I THINK THAT
THIS MAY BE TOO LOW AND EXPECT THAT THE ACTUAL PW VALUES WILL BE
SIMILAR TO TODAY'S. FOR THIS EVENING INTO TONIGHT A STRONG SHORT
WAVE MOVES ACROSS THE EAST SIDE FROM THE SOUTH AFTER 0Z DURING MAX
HEATING...INCREASING THE COVERAGE TO SCATTERED. TOMORROW
CONDITIONS LOOK LIKE TODAY AS PER THE DISCUSSION ABOVE BUT THE
BEST ACTION SHOULD BE IN THE SE PORTIONS OF THE FORECAST AREA AS A
SHORT WAVE CYCLES ONLY THOUGH THAT AREA. THE BOUNDARY THROUGH THE
STEERING FLOW BECOMES MORE WESTERLY SHIFTING THE INSTABILITY TO
THE FAR EAST SIDE THURSDAY. TEMPERATURES TAKE ANOTHER SWING TO THE
COOL SIDE...BUT CLOSER TO NORMAL TEMPERATURES FRIDAY. THE ECMWF
AND THE GFS STRAY FROM THERE WITH THE GFS REMAINING ON THE COOLER
SIDE AND THE EC BUILDING AN UPPER LEVEL RIDGE AND HAVE LEANED
TOWARDS THE EC FOR THE EXTENDED.
&&
.AVIATION...SCATTERED THUNDERSTORMS FROM WESTERN SISKIYOU COUNTY
EAST AND THE WESTERN CASCADES FOOTHILLS EAST BECOME ISOLATED BUT
CONTINUE OVERNIGHT. IFR CEILINGS CONTINUE IN THE COASTAL WATERS
AND COAST NORTH OF CAPE BLANCO OVERNIGHT...BURNING OFFSHORE BY MID
TO LATE MORNING.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY BELOW 6000 FEET FOR
FOR ORZ027>031.
RED FLAG WARNING UNTIL 8 PM PDT WEDNESDAY FOR ORZ025-026.
HEAT ADVISORY UNTIL 11 PM PDT THIS EVENING FOR ORZ024-026-028.
CA...RED FLAG WARNING UNTIL 8 PM PDT WEDNESDAY FOR CAZ080-081.
HEAT ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ085.
HEAT ADVISORY UNTIL 11 PM PDT WEDNESDAY FOR CAZ080>083.
RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY FOR CAZ083>085.
PACIFIC COASTAL WATERS...GALE WATCH FROM WEDNESDAY AFTERNOON THROUGH SATURDAY EVENING FOR
PZZ356.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 PM PDT WEDNESDAY FOR
PZZ356.
HAZARDOUS SEAS WATCH FROM WEDNESDAY AFTERNOON THROUGH SATURDAY
EVENING FOR PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT THURSDAY
FOR PZZ356.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 AM PDT SATURDAY FOR
PZZ350-370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 AM PDT SATURDAY
FOR PZZ350-370.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT THIS AFTERNOON FOR
PZZ376.
HAZARDOUS SEAS WARNING UNTIL 11 PM PDT SATURDAY FOR PZZ376.
GALE WARNING UNTIL 11 PM PDT SATURDAY FOR PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT THIS
AFTERNOON FOR PZZ376.
SBN/SBN/SBNIn the hours before
Special weather statement, Jul 2, 4:21 PM PDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 421 PM PDT TUE JUL 2 2013 CAZ083-084-022330- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA-NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES CA- 421 PM PDT TUE JUL 2 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU COUNTY UNTIL 445 PM PDT... AT 417 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF MACDOEL...OR 28 MILES SOUTH OF KLAMATH FALLS...MOVING NORTHEAST AT 10 MPH TOWARD THE LOWER KLAMATH WILDLIFE REFUGE. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH MODERATE DOWNPOUR AND FREQUENT LIGHTNING. THE THUNDERSTORM IS EXPECTED TO REMAIN EAST OF HIGHWAY 97. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4191 12193 4185 12175 4172 12185 4178 12200 TIME...MOT...LOC 2320Z 209DEG 10KT 4182 12182 FB
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:41 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 34 min |
| Jul 2, 4:34 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 26 min |
| Jul 2, 3:20 AM PDT | Gale Watch | MFR | 24 hr | |
| Jul 2, 3:20 AM PDT | Gale Warning | MFR | 7 days | |
| Jul 2, 3:20 AM PDT | Hazardous Seas Watch | MFR | 24 hr | |
| Jul 2, 3:20 AM PDT | Hazardous Seas Warning | MFR | 10 days | |
| Jul 2, 4:21 PM PDT | Special Weather Statement | MFR | 9 min |
Nearby
Severe Thunderstorm Warnings in California, 2013Severe Thunderstorm Warnings in Oregon, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.